Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

June 14, 2021Colfax County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jun 14, 2021, 6:46 PM MDT for Colfax County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 6:46 PM MDT (00:46 UTC)
Expired
Jun 14, 2021, 7:15 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
4506 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS85 KABQ 150046
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
646 PM MDT Mon Jun 14 2021
 
NMZ227-228-150115-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
646 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
715 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Crews Airport, or 9 miles southwest of Raton, moving southwest
at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 435 and 445.
 Highway 64 between Mile Markers 331 and 343.

&&

LAT...LON 3686 10452 3676 10438 3662 10453 3678 10475
TIME...MOT...LOC 0046Z 048DEG 8KT 3676 10452 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 14, 5:37 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 14, 5:37 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 PM MDT Mon Jun 14 2021

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist, although areas
of smoke may bring vsbys down to MVFR at times Tuesday morning across
portions of central and western NM. Forecast confidence too low to
include MVFR conditions in TAFs at this time. Otherwise, looking for
an uptick in shower and storm coverage across central NM Tuesday
afternoon, with potential for impacts at KABQ, KSAF, KLVS and KGUP.
Strong/erratic wind gusts will be the primary threat from showers and
storms on Tuesday.

11

&&

.PREV DISCUSSION...345 PM MDT Mon Jun 14 2021...
.SYNOPSIS...
A stout dome of high pressure aloft will move near the Four Corners
area, remaining there until this weekend when it will finally shift
southwestward. This feature will keep hot temperatures over much of
northern and central New Mexico, and many record highs will likely
be broken each day across western and central areas of the state.
Meager moisture is currently present along and east of the central
mountain chain of New Mexico where a few thunderstorms will be
possible this evening. This modest moisture will seep westward
through the middle to late part of the week, carrying the low chance
for showers and thunderstorms into some southwestern to north central
areas of New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY)...
The center of a strong 500 mb high pressure system over Grants this
afternoon will migrate over the Four Corners by Tuesday afternoon,
where it is forecast to remain for a while. This will result in high
temperatures around 5 to 15 degrees above normal again Tuesday
afternoon with the warmest departures across north central and
western areas. The area along and west of a line from Capulin to
Socorro can expect record and near record high temperatures again
Tuesday afternoon. We will continue our Heat Advisory for the
Farmington and Gallup areas.

Meanwhile, there will also be thunderstorms. This evening mesoscale
models depict a weak disturbance embedded in the periphery of the
upper ridge to trigger isolated convection that will travel to the
south and southeast off the Sangre de Cristo Mountains and over the
northeast and east central plains. Dew point depressions are low
enough, and PWATs high enough for these cells to have wetting
footprints. However, some of the mesoscale models are picking up on
another area of isolated thunderstorms moving southwestward off the
Sandia and Manzano Mountains toward Belen and Socorro. Dew points
are low enough there for little or no rain with wind gusts up to 50
mph and blowing dust. As the upper high nears the Four Corners
tonight and Tuesday, low level winds will shift out of the southeast
in many areas and better low level moisture will arrive. This will
set the stage for scattered to isolated showers and thunderstorms on
Tuesday afternoon and evening, many of which will produce gusty
winds with little or no rain at lower elevations. Cells that form
over the northern and central mountains will move mostly toward the
southwest, except for a few south and southeasterly movers coming
off Raton Pass and the Sangre de Cristos.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
The upper high will keep residence over the Four Corners area
Wednesday and Thursday before showing signs of weakening and shifting
southwestward on Friday. This will keep hot and above normal
temperatures in place over northern and central New Mexico. Moisture
will be just sufficient for showers and thunderstorms to stretch from
the southwestern, and perhaps some west central, high terrain toward
the northern mountains of NM through the end of the work week. PWATs
are generally advertised to be within a 0.5 to 0.8 inch range
through this latter part of the week, but a quick glimpse at forecast
soundings reveals high convective condensation levels and inverted-V
signatures that would suggest inefficient rain-makers from most
storms that take shape in this corridor. A backdoor cold front will
slide into KS and eastern CO late on Friday, and will be a feature to
watch, but for now it does not appear to bring much in the way of
beneficial upslope or moisture to northern NM.

Into Saturday, as the upper high moves into southwestern AZ, a weak
shortwave trough is depicted to override the northern periphery and
enter southern CO and northern NM with potential aid in thunderstorm
development. The high will then step farther southwest over the upper
Baja on Sunday with a drier northwesterly flow possibly feeding into
NM. Another backdoor front could then enter northeastern NM on
Monday.

44/52

&&

.FIRE WEATHER...
Hot, dry and unstable conditions will continue for the rest of the
week with critically low humidities daily, except at the highest
elevations of the northern mountains. Record and near record warmth
are expected each day as highs generally soar around 5 to 15 degrees
above normal. Humidities will trend upward some tonight and Tuesday
as the upper high migrates over the Four Corners allowing
southeasterly low level winds to develop elsewhere. This will result
in an uptick in the coverage of showers and thunderstorms starting
Tuesday, with daily rounds of scattered to isolated convection
moving generally toward the south and southwest off the high
terrain. A moist backdoor front is forecast to enter northeast NM on
Friday, raising humidities there and probably increasing the
coverage and wetness of thunderstorms. The greatest coverage of
storms should occur Saturday, when a disturbance will clip northeast
NM in northwest flow aloft changing the trajectory of storms from
northwest to southeast and cooling temperatures some.  It will also
sending another moist backdoor front into the state, which should
enable daily rounds of showers and storms to return to the central
mountain chain eastward by Monday. Meanwhile, drier air will filter
over western areas behind Saturday's disturbance, potentially cutting
off convection there early next week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-205>208-217-219-221.

Heat Advisory from noon to 8 PM MDT Tuesday for the following
zones... NMZ201-205.

&&
Hazardous weather outlook, Jun 14, 4:40 AM MDT, 14 hours 6 minutes before
Hazardous Weather Outlook...UPDATE
National Weather Service Albuquerque NM
440 AM MDT Mon Jun 14 2021

NMZ201>241-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
440 AM MDT Mon Jun 14 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record to record high temperatures are expected over central
and western New Mexico today where a Heat Advisory is in effect from
noon until 8 PM MDT. After a few early morning storms over the east
central and southeast plains with gusty winds and small hail,
isolated afternoon and evening showers and thunderstorms over the
northern and western high terrain will likely produce gusty and
variable winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near record to record high temperatures are expected again on Tuesday
over central and western New Mexico. A Heat Advisory is in effect on
Tuesday from noon until 8 PM MDT for the West Central Plateau and
Northwest Plateau. Isolated afternoon and evening showers and
thunderstorms on Tuesday over the northern and western high terrain
will likely produce gusty and variable winds.

Near record heat is expected to continue over western and central
New Mexico through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag
nmwx.

In the hours before

Special weather statement, Jun 14, 5:30 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
530 PM MDT Mon Jun 14 2021

NMZ227-228-150000-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
530 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton, moving northwest at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 437 and 455.
 Highway 64 between Mile Markers 333 and 362.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3687 10423 3667 10426 3669 10460 3695 10453
TIME...MOT...LOC 2330Z 114DEG 17KT 3681 10440

CA
Special weather statement, Jun 14, 6:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
646 PM MDT Mon Jun 14 2021

NMZ227-228-150115-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
646 PM MDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
715 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Crews Airport, or 9 miles southwest of Raton, moving southwest
at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 435 and 445.
 Highway 64 between Mile Markers 331 and 343.

&&

LAT...LON 3686 10452 3676 10438 3662 10453 3678 10475
TIME...MOT...LOC 0046Z 048DEG 8KT 3676 10452

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:49 PM MDTHeat AdvisoryABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more31 hr
Jun 15, 2:27 PM MDTSpecial Weather StatementABQMora33 min
Jun 15, 3:08 PM MDTSpecial Weather StatementABQMora22 min
Jun 15, 3:41 PM MDTSpecial Weather StatementABQUnion34 min
Jun 15, 4:41 PM MDTSpecial Weather StatementABQUnion34 min
Jun 15, 4:50 PM MDTSpecial Weather StatementABQLos Alamos25 min
Jun 15, 5:02 PM MDTSpecial Weather StatementABQSanta Fe28 min
Jun 15, 5:31 PM MDTDust Storm AdvisoryABQBernalillo, Sandoval, Santa Fe44 min
Jun 15, 5:51 PM MDTSpecial Weather StatementABQColfax24 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.